Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS San Diego, CA

September 2, 2009Riverside County, California

NWS San Diego, CA issued this flash flood warning at Sep 2, 2009, 2:11 PM PDT for Riverside County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2009, 2:11 PM PDT (21:11 UTC)
Expired
Sep 2, 2009, 3:00 PM PDT
In force
49 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 70 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 022111
FFWSGX
CAC065-022200-
/O.NEW.KSGX.FF.W.0003.090902T2111Z-090902T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
211 PM PDT WED SEP 2 2009

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL RIVERSIDE COUNTY INCLUDING VALLE VISTA...EAST HEMET   
  AND HEMET. 

* UNTIL 300 PM PDT

* AT 204 PM PDT...VERY HEAVY RAIN WAS FALLING BETWEEN HEMET AND LAKE 
  HEMET...JUST SOUTH OF HIGHWAY 74. 

* LOCATIONS IN THE WARNING INCLUDE VALLE VISTA...EAST HEMET AND      
  HEMET. STRONG THUNDERSTORMS WINDS MAY REACH THE AREAS AFFECTED BY  
  THE COTTONWOOD FIRE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. ADDITIONAL 
RAINFALL AMOUNTS OF 1.00 IN AN HOUR ARE EXPECTED FROM THIS STORM.

&&

LAT...LON 3378 11705 3381 11672 3358 11663 3355 11701

$$

MOEDE
2 follow-up statements
000 
WGUS76 KSGX 022140
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
240 PM PDT WED SEP 2 2009

CAC065-022200-
/O.CON.KSGX.FF.W.0003.000000T0000Z-090902T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
240 PM PDT WED SEP 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR WEST 
CENTRAL RIVERSIDE COUNTY NEAR EAST HEMET...

AT 233 PM PDT...HEAVY RAIN WAS FALLING 3 MILES SOUTH OF EAST HEMET. 
THIS STORM HAD WEAKENING SINCE 215 PM. IT WAS MOVING NORTHWEST AT 10 
MPH AND WILL AFFECT EAST HEMET THROUGH 300 PM. ANOTHER AREA OF 
STRONG THUNDERSTORMS WAS BETWEEN LAKEVIEW AND SAN JACINTO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 

LAT...LON 3378 11705 3381 11672 3358 11663 3355 11701

$$

MOEDE
000 
WGUS76 KSGX 022201
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
301 PM PDT WED SEP 2 2009

CAC065-022210-
/O.EXP.KSGX.FF.W.0003.000000T0000Z-090902T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
301 PM PDT WED SEP 2 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR HEMET...EAST HEMET AND 
VALLEY VISTA IN RIVERSIDE COUNTY...

THE STRONG THUNDERSTORMS HAVE MOVED WEST OF HEMET AND INTO THE 
INLAND EMPIRE.

LAT...LON 3378 11705 3381 11672 3358 11663 3355 11701

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:00 PM PDT, 11 minutes earlier.

Area forecast discussion, Sep 2, 2:00 PM PDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED SEP 2 2009

.SYNOPSIS...
MOISTURE IN SOUTHEAST FLOW WILL BRING A FEW AFTERNOON SHOWERS AND
THUNDERSTORMS OVER AND NEAR THE MOUNTAINS THROUGH SATURDAY. HIGH
PRESSURE ALOFT WILL CONTINUE THE WARM WEATHER BUT THEN WILL WEAKEN
WITH A MODERATE COOLING TREND INTO NEXT WEEK. MORE COASTAL LOW
CLOUDS ARE EXPECTED DURING THE NIGHTS AND MORNINGS OVER THE HOLIDAY
WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MOSTLY CLEAR SKIES ALLOWED THE SUN TO START THE CONVECTION EARLY
TODAY AND SCATTERED MOUNTAIN THUNDERSTORMS HAVE RESULTED. A FEW HAVE
BEEN PRETTY WHOPPING SO FAR. THE MOISTURE PROFILE AND INSTABILITY
WILL BE SIMILAR AGAIN THURSDAY. ALSO THE EASTERLY FLOW CONTINUES SO
A STRAY THUNDERSTORM COULD VISIT THE FAR INLAND VALLEYS. THE MARINE
LAYER CLOUDS WILL BE RANDOM AGAIN IN TIME AND SPACE THE NEXT FEW
NIGHTS. ON FRIDAY AN UPPER TROUGH OF LOW PRESSURE TRIES TO BEAR DOWN
THE WEST COAST...BUT STRUGGLES AGAINST THE STRONG RIDGE. THE MARINE
LAYER WILL TRY TO GET MORE ORGANIZED OVER THE HOLIDAY WEEKEND AS THE
TROUGH GENTLY BRUSHES BY THE REGION. SOME LOW CLOUDS WILL MAKE IT
FARTHER INLAND...BUT WILL PROBABLY REMAIN QUITE RANDOM IN COVERAGE.
THE FLOW TURNS SOUTHERLY ON FRIDAY TO TAP A LITTLE JIMENA
MOISTURE...BUT THE MOISTURE PROFILE AND TSTORM CHANCES WILL REMAIN
ABOUT THE SAME. THE MOISTURE DECREASES A LITTLE ON SATURDAY...BUT
STILL ENOUGH TO WARRANT THE SMALL CHANCES OF TSTORMS AGAIN. RIGHT
NOW THE ATMOSPHERE LOOKS TO DRY BY SUNDAY. THE WEAK TROUGH OF LOW
PRESSURE CONTINUES OVER THE WEST FOR A FEW DAYS EARLY NEXT WEEK.
THAT SHOULD KEEP THE ATMOSPHERE DRY WITH A MORE ORGANIZED MARINE
LAYER...IN OTHER WORDS WEATHER THAT IS CLOSE TO NORMAL.

&&

.AVIATION...
021900Z...MARINE LAYER DEPTH REMAINS AROUND 600 FEET AND LITTLE
CHANGE IS EXPECTED THROUGH THURSDAY. AREAS OF STRATUS SHOULD RETURN
TO THE IMMEDIATE COAST LATE TONIGHT. NOT CONFIDENT IN TIMING BUT
THERE COULD BE SOME LIFR CONDITIONS AT THE COASTAL AIRPORTS FOR A
BRIEF PERIOD AROUND SUNRISE ON THURSDAY.

ABOVE THE MARINE LAYER...VARIABLE AMOUNTS OF ALTOCU WITH BASES AT OR
ABOVE FL120 THROUGH THURSDAY. SCATTERED CBS/TSTMS DURING THE
AFTERNOONS...MAINLY OVER THE MOUNTAINS...WITH BASES BETWEEN FL090
AND FL120...TOPS ABOVE FL400 AT TIMES. VISIBILITIES WILL REMAIN
UNRESTRICTED THROUGH THURSDAY.

MAX TEMPS FOR FRI...KSAN 28C...KSNA 30C...KONT 38... KPSP/KTRM 40C.
HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT FOR THE HOT WEATHER...SEE LAXSPSSGX.

PUBLIC...MM
AVIATION...HORTON
Hazardous weather outlook, Sep 2, 4:00 AM PDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED SEP 2 2009

CAZ042-043-048-050-055>058-060>062-030000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT WED SEP 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY IN THE
MOUNTAINS AND DESERTS...MAINLY IN THE AFTERNOON AND EVENING. THE
FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING
IS MINIMAL.

CONTINUED HOT INLAND DURING THE DAY. AVOID HEAT EXHAUSTION AND
HEATSTROKE BY AVOIDING STRENUOUS ACTIVITIES DURING THE HOTTEST
PART OF THE DAY. WEAR LIGHT-COLORED AND LOOSE-FITTING CLOTHING AND
DRINK PLENTY OF WATER. NEVER LEAVE PEOPLE OR PETS IN ENCLOSED
AUTOMOBILES...EVEN FOR A SHORT TIME. SEE LAXSPSSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY THROUGH SATURDAY...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS...MAINLY EACH
AFTERNOON AND EVENING. FOR THURSDAY...THE FLASH FLOOD POTENTIAL
INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

FOR THURSDAY...CONTINUED HOT INLAND DURING THE DAY. AVOID HEAT
EXHAUSTION AND HEATSTROKE BY AVOIDING STRENUOUS ACTIVITIES DURING
THE HOTTEST PART OF THE DAY. WEAR LIGHT-COLORED AND LOOSE-FITTING
CLOTHING AND DRINK PLENTY OF WATER. NEVER LEAVE PEOPLE OR PETS IN
ENCLOSED AUTOMOBILES...EVEN FOR A SHORT TIME. SEE LAXSPSSGX FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:24 PM PDTFlash Flood WarningSGXRiverside, San Bernardino51 min
Sep 2, 3:24 PM PDTSevere Thunderstorm WarningSGXSan Diego38 min
Sep 2, 3:33 PM PDTFlash Flood WarningSGXSan Diego65 min
Sep 2, 4:19 PM PDTSevere Thunderstorm WarningSGXOrange, Riverside26 min

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.